Pennsylvania, 2003

Flood in Pennsylvania, March 21 to 22, 2003

March 21 to 22, 2003 · NWS CTP · 1 event in 1 county or zone

0 feet. 37 feet at 01:30 EST on the 22nd, then fell below flood stage at 10:45 EST on the 22nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Rainfall of over 1 inch caused the Conodoguinet Creek at Hogestown to exceed its flood stage of 8.0 feet. The river exceeded flood stage at 14:45 EST on Friday March 21st, crested at 8.37 feet at 01:30 EST on the 22nd, then fell below flood stage at 10:45 EST on the 22nd. Only minor flooding of low lying areas was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 21, 2:20 PM EST, 25 minutes earlier.

Area forecast discussion, Mar 21, 2:20 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EST FRI MAR 21 2003

...ZONES ETC OUT BY 4 PM...

...CHANGES...

ZONES NOT BAD...MINOR ADJUSTMENTS.

...DISC...

...SHORT TERM...

BANDS OF SHOWERS AND STORMS JUST TO THE WEST...WILL TAPER OFF
EARLY EVENING.

SOME PATCHY FOG TONIGHT...GIVEN LIGHT WINDS...AND WET GROUND.

SMALL INTENSE UPPER LEVEL LOW PASSES JUST TO THE NORTH OF OUR AREA
ON SAT. A FEW SHOWERS PSBL...MAYBE EVEN A THUNDERSTORM NW.

SLIGHTLY COOLER WX FOR SUNDAY.

...LONG TERM...

MREFS SHOW NEXT WIDESPREAD RAIN EVENT FROM LATE NEXT WED INTO EARLY
NEXT FRIDAY. OVERALL...NOTHING REAL COLD IN STORE FOR THE AREA.

.CTP...
PA...FLOOD WATCH FOR THIS EVENING FOR THE LOWER SUSQUEHANNA
VALLEY...PAZ036...PAZ056>057-PA059...PAZ063>066.

MARTIN/LANCASTER
Hazardous weather outlook, Mar 21, 11:41 AM EST, 3 hours 4 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211845-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1141 AM EST FRI MAR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

AREA STREAMS AND RIVERS WILL REMAIN HIGH THROUGH TODAY...WITH
SOME POINTS AT OR ABOVE FLOOD STAGE.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON. SOME OF THESE COULD BE SEVERE ACROSS THE LOWER
SUSQUEHANNA VALLEY AREA...ALONG WITH A THREAT OF BRIEF BUT
HEAVY DOWNPOURS. THUS A FLOOD WATCH REMAINS IN EFFECT FOR
THE LOWER SUSQUEHANNA VALLEY INTO THIS EVENING. THE FLOOD
WATCH FOR THE REST OF CENTRAL PENNSYLVANIA HAS BE CANCELLED.

.DAYS TWO THROUGH SEVEN...

AREAS RIVERS WILL CONTINUE TO RUN HIGH INTO EARLY NEXT WEEK...BUT
NO SIGNIFICANT...WIDESPREAD RAIN IS EXPECTED BEFORE LATE NEXT
WEDNESDAY AT THE EARLIEST.

AREA RIVERS SHOULD CREST BY LATE SATURDAY...EARLY SUNDAY...BEFORE
SLOWLY RECEDING LATER SUNDAY INTO MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON IF SEVERE
STORMS FORM ACROSS THE LOWER SUSQUEHANNA VALLEY.

MARTIN

In the hours before

Special weather statement, Mar 21, 11:10 AM EST, 3 hours 35 minutes before
PAZ036-056-057-059-063>066-212230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1110 AM EST FRI MAR 21 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE LOWER
SUSQUEHANNA RIVER VALLEY THIS AFTERNOON...

A COLD FRONT OVER THE OHIO VALLEY THIS MORNING WILL MOVE INTO
EASTERN PENNSYLVANIA LATE THIS AFTERNOON. A WEAK LOW IS EXPECTED
TO FORM ON THE FRONT AIDING THE FORMATION OF STORMS...AS PARTIAL
CLEARING TAKES PLACE AND TEMPERATURES RISE INTO THE 60S.

A FEW OF THE STORMS COULD BE STRONG TO SEVERE SIDE. THE MAIN THREAT
WILL BE BRIEF HEAVY DOWNPOURS...LARGE HAIL...AND DAMAGING WIND
GUSTS. THE BEST CHANCE FOR SEVERE WEATHER IN CENTRAL PENNSYLVANIA
WILL BE IN THE SOUTHEASTERNMOST SECTIONS AND NEAR THE MARYLAND
BORDER.

SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cumberland

When
March 21, 2:45 PM EST to March 22, 10:45 AM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341661.